Alert archive / Kansas / Winter Storm Warnings in 2019
Winter Storm Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this winter storm warning at Dec 15, 2019, 10:24 AM CST for 9 counties in Kansas. It was in force for 9 hr. 46 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 15, 2019, 10:24 AM CST (16:24 UTC)
- Expired
- Dec 15, 2019, 7:32 PM CST
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Dickinson County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 13 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 15, 10:30 AM CST | SNOW 5 | 1 Se Auburn, KS | |
| Dec 15, 10:33 AM CST | SNOW 3 | 3 Sw Topeka, KS | |
| Dec 15, 11:00 AM CST | SNOW 3 | Saint George, KS | |
| Dec 15, 11:20 AM CST | SNOW 3.5 | 4 Sw Tecumseh, KS | MEASURED AT A BLOCK EAST OF LAKE SHAWNEE. |
| Dec 15, 11:30 AM CST | SNOW 2.5 | Mclouth, KS | |
| Dec 15, 11:30 AM CST | SNOW 5 | 5 N Grandview Plaza, KS | ALMOST 5 INCHES MEASURED AT FORT RILEY. |
| Dec 15, 11:30 AM CST | SNOW 5.5 | 1 Nw Manhattan, KS | ESTIMATED 5-6 INCHES SO FAR NEAR K-STATE. |
| Dec 15, 11:45 AM CST | SNOW 3.5 | 1 Wsw Topeka, KS | |
| Dec 15, 11:45 AM CST | SNOW 4 | 1 Se Enterprise, KS | |
| Dec 15, 11:50 AM CST | SNOW 2 | 5 Sse Ozawkie, KS | JUST OVER 2 INCHES MEASURED AT LAKESIDE VILLAGE. |
| Dec 15, 12:00 PM CST | SNOW 5.5 | 1 Wsw Wamego, KS | |
| Dec 15, 12:25 PM CST | SNOW 6 | Auburn, KS | |
| Dec 15, 1:45 PM CST | SNOW 3.4 | 5 Wnw Mayetta, KS | |
| Dec 15, 2:00 PM CST | SNOW 3.4 | 1 Wnw Mayetta, KS | |
| Dec 15, 2:10 PM CST | SNOW 5.5 | Saint George, KS | |
| Dec 15, 2:15 PM CST | SNOW 7.8 | Riley, KS | |
| Dec 15, 2:29 PM CST | SNOW 3.2 | 2 Sw Topeka, KS | |
| Dec 15, 2:35 PM CST | SNOW 3.5 | Chapman, KS | |
| Dec 15, 2:35 PM CST | SNOW 3.8 | 3 Ene Topeka, KS | LATEST SNOW DEPTH. LIGHT SNOW CONTINUES TO FALL. |
| Dec 15, 3:00 PM CST | SNOW 6.5 | 5 Sse Milford, KS | |
| Dec 15, 3:07 PM CST | SNOW 7 | Alma, KS | |
| Dec 15, 3:09 PM CST | SNOW 4.8 | Hoyt, KS | |
| Dec 15, 3:16 PM CST | HEAVY SNOW 8.8 | Wamego, KS | |
| Dec 15, 3:24 PM CST | SNOW 9 | Junction City, KS | |
| Dec 15, 3:28 PM CST | SNOW 7.5 | 3 Ene Saint George, KS | |
| Dec 15, 3:29 PM CST | SNOW 7 | Enterprise, KS | |
| Dec 15, 3:30 PM CST | SNOW 8 | 9 Sw Wakefield, KS | |
| Dec 15, 3:40 PM CST | SNOW 5.5 | 2 W Olsburg, KS | |
| Dec 15, 3:47 PM CST | HEAVY SNOW 9 | Talmage, KS | |
| Dec 15, 4:00 PM CST | HEAVY SNOW 6 | 3 E Talmage, KS | |
| Dec 15, 4:15 PM CST | HEAVY SNOW 7.5 | 3 Sse Belvue, KS | |
| Dec 15, 4:17 PM CST | HEAVY SNOW 11.5 | 9 Nw Volland, KS | |
| Dec 15, 4:20 PM CST | SNOW 5.8 | 3 Wnw Denison, KS | |
| Dec 15, 4:20 PM CST | HEAVY SNOW 6.2 | 2 Wnw Denison, KS | |
| Dec 15, 4:34 PM CST | SNOW 4.4 | 3 Ene Topeka, KS | SO FAR THE MEASURED SNOW ON THE GROUND. |
| Dec 15, 4:39 PM CST | SNOW 5.8 | Keats, KS | |
| Dec 15, 4:40 PM CST | HEAVY SNOW 6 | 4 Nne Ogden, KS | |
| Dec 15, 5:00 PM CST | SNOW 6.6 | Auburn, KS | |
| Dec 15, 5:10 PM CST | SNOW 4.7 | 4 Nne Berryton, KS | |
| Dec 15, 5:39 PM CST | SNOW 7 | 5 Sse Milford, KS | |
| Dec 15, 5:51 PM CST | HEAVY SNOW 9.5 | 6 Sse Saint George, KS | AVERAGE OF SEVERAL SNOW MEASUREMENTS ON HARD SURFACES. |
| Dec 15, 5:56 PM CST | SNOW 4.2 | 2 Sw Topeka, KS | AT 21ST ST. AND WASHBURN AVE. |
| Dec 15, 5:58 PM CST | SNOW 5 | Holton, KS | |
| Dec 15, 6:00 PM CST | HEAVY SNOW 6 | Abilene, KS | |
| Dec 15, 6:03 PM CST | HEAVY SNOW 9 | 4 Ssw Wamego, KS | |
| Dec 15, 6:50 PM CST | SNOW 3.8 | 4 Sse Ozawkie, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
221 WWUS43 KTOP 151624 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 1024 AM CST Sun Dec 15 2019 KSZ022>024-026-035>039-160030- /O.UPG.KTOP.WW.Y.0022.000000T0000Z-191217T0000Z/ /O.NEW.KTOP.WS.W.0005.191215T1624Z-191216T0600Z/ /O.NEW.KTOP.WW.Y.0023.191216T0600Z-191217T0000Z/ Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris- Wabaunsee-Shawnee- Including the cities of Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Topeka 1024 AM CST Sun Dec 15 2019 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...For the Winter Storm Warning, moderate to heavy snow. Additional snow accumulations of 2 to 4 inches with storm total accumulations of 6 to 7 inches. PLEASE NOTE: This snow will fall in narrow bands and there may be substantial variations in snow depth over a short distance. Some areas may see more or less snow than forecast. For the Winter Weather Advisory on Monday, light to moderate snow is expected with new snow accumulations of up to two inches. * WHERE...Portions of central, east central and northeast Kansas. * WHEN...Ongoing snow will persist through the day and gradually lessen late this afternoon and evening. A second round of snow moves in Monday morning and lasts into Monday afternoon. The majority of the snow is forecast to fall today. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. Be prepared for rapid changes in visibility when driving. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ008>012-020-021-034-160030- /O.EXT.KTOP.WW.Y.0022.000000T0000Z-191216T0300Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Ottawa- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Minneapolis, and Bennington 1024 AM CST Sun Dec 15 2019 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Snow. Additional snow accumulations of up to two inches with locally higher amounts. * WHERE...Portions of north central and northeast Kansas. * WHEN...Snow continues through much of the day before subsiding this evening. There may be additional snow on Monday, but amounts will be light and generally under an inch. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ040-054>056-058-059-160030- /O.CON.KTOP.WW.Y.0022.000000T0000Z-191217T0000Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1024 AM CST Sun Dec 15 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST MONDAY... * WHAT...Predominantly snow is forecast, with freezing rain possibly mixing in along and south of the I-35 corridor. Total snow accumulations of 4 to 6 inches with locally higher amounts are possible. A light glaze of ice is also possible. * WHERE...Portions of east central Kansas. * WHEN...Ongoing snow will persist through the day and gradually lessen late this afternoon and evening. Freezing rain may briefly mix in during the afternoon along and south of the I-35 corridor. A second round of snow moves in Monday morning and lasts into Monday afternoon. The majority of the snow is forecast to fall today. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KDS
2 follow-up statements
030 WWUS43 KTOP 152100 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 300 PM CST Sun Dec 15 2019 KSZ008-020-152200- /O.CAN.KTOP.WW.Y.0022.000000T0000Z-191216T0300Z/ Republic-Cloud- Including the cities of Belleville and Concordia 300 PM CST Sun Dec 15 2019 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has come to an end across the area and no further impacts are expected. $$ KSZ022>024-026-035>039-160500- /O.EXT.KTOP.WS.W.0005.000000T0000Z-191216T0300Z/ /O.EXT.KTOP.WW.Y.0023.191216T0900Z-191217T0000Z/ Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris- Wabaunsee-Shawnee- Including the cities of Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Topeka 300 PM CST Sun Dec 15 2019 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 9 PM CST THIS EVENING... ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 3 AM TO 6 PM CST MONDAY... * WHAT...For today, moderate to heavy snow. Additional snow amounts of 2 to 3 inches are possible. Total snow accumulations for today should range from 5 to 8 inches with locally higher amounts. For Monday, expect light to moderate snow. Total snow amounts of 1 to 2 inches are forecast with locally higher amounts possible. * WHERE...Portions of central, east central and northeast Kansas. * WHEN...Moderate to heavy snow ends this evening from west to east. There will be a break in the snow for portions of the overnight period. Snow redevelops from south to north before sunrise on Monday. Snow on Monday should persist into the afternoon before ending from west to east in the early evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ009>012-021-034-160300- /O.CON.KTOP.WW.Y.0022.000000T0000Z-191216T0300Z/ Washington-Marshall-Nemaha-Brown-Clay-Ottawa- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Clay Center, Minneapolis, and Bennington 300 PM CST Sun Dec 15 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Snow. Additional snow accumulations of up to one inch with locally higher amounts in far northeast Kansas. * WHERE...Portions of north central and northeast Kansas. * WHEN...Snow is gradually coming to an end from west to east and should cease later this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ040-054>056-058-059-160500- /O.CON.KTOP.WW.Y.0022.000000T0000Z-191217T0000Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 300 PM CST Sun Dec 15 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST MONDAY... * WHAT...Predominantly snow is forecast, with freezing drizzle possibly mixing in along and south of the I-35 corridor. Additional snow amounts of 2 to 4 inches are forecast. A light glaze of ice is also possible this afternoon. * WHERE...Portions of east central Kansas. * WHEN...Ongoing snow gradually lessens late this afternoon and evening. Freezing drizzle may briefly mix in during the afternoon along and south of the I-35 corridor. A second round of snow moves in early Monday morning and lasts into Monday afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KDS
050 WWUS43 KTOP 160132 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 732 PM CST Sun Dec 15 2019 KSZ022>024-026-035>039-161000- /O.CAN.KTOP.WS.W.0005.000000T0000Z-191216T0300Z/ /O.CON.KTOP.WW.Y.0023.191216T0900Z-191217T0000Z/ Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris- Wabaunsee-Shawnee- Including the cities of Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Topeka 732 PM CST Sun Dec 15 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 AM TO 6 PM CST MONDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow expected. Total snow amounts of 1 to 2 inches. * WHERE...Portions of central, east central and northeast Kansas. * WHEN...From 3 AM to 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ040-054>056-058-059-161000- /O.CAN.KTOP.WW.Y.0022.000000T0000Z-191217T0000Z/ /O.EXB.KTOP.WW.Y.0023.191216T0600Z-191217T0000Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 732 PM CST Sun Dec 15 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. * WHERE...Portions of east central Kansas. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ009>012-021-034-160245- /O.CAN.KTOP.WW.Y.0022.000000T0000Z-191216T0300Z/ Washington-Marshall-Nemaha-Brown-Clay-Ottawa- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Clay Center, Minneapolis, and Bennington 732 PM CST Sun Dec 15 2019 ...WINTER WEATHER ADVISORY IS CANCELLED... Snowfall has ended. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Dec 15, 9:49 AM CST, 35 minutes earlier.
Area forecast discussion, Dec 15, 9:49 AM CST, 35 minutes before
Area Forecast Discussion National Weather Service Topeka KS 949 AM CST Sun Dec 15 2019 .UPDATE... Issued at 945 AM CST Sun Dec 15 2019 Based on current trends and short-term forecast profiles, have made several adjustments to the going forecast: 1. Have substantially backed off on the mention of freezing rain north of the I-35 corridor for today and Monday. While forecast soundings for this afternoon do show a transient loss of ice within the DGZ, RAP/NAM profiles also steepen mid-level lapse rates enough within this EML to induce either CSI or pure upright instability. Thus, even though the soundings themselves might not have explicitly resolved saturation through the DGZ, convection through this regime should keep the precipitation type as snow. South of I-35, the deeper EML may inhibit the realization of any instability, thus have kept some mention of FZRA and ice accumulations. 2. Removed the mention of freezing rain for tonight and Monday as the blended solution guidance ProbIce fields seem skewed by the differing ending/onset times of precipitation and not representative of a freezing rain scenario. While there is a loss of ice in the profiles this evening, it is also coincident with when the precipitation abates. 3. With radar trends showing that CSI is being realized as banded snow and with COOP reports of 3-4+ inches already coming in west of Topeka, have increased snow ratios and QPF through this evening to account for this forcing setup. 4. Fine tuned PoPs for this evening with a strong consensus in the CAMs that there will be a distinct break in between the two rounds of precip with strong subsidence setting in after 00-03Z. These changes do increase the forecast snow amounts with a narrow band of 6 inches in central and east-central KS through this evening, but attm am not planning on any headline upgrades and will continue the ongoing messaging. That being said, will play this as more akin to a convective warning scenario and if a snow band looks to be setting up over a particular area, may issue a tactical Winter Storm Warning. && .SHORT TERM...(Today and tonight) Issued at 343 AM CST Sun Dec 15 2019 The short-term forecast for the next 24 to 36 hours will see the passage of a winter weather system across the area. Snow and ice still the main hazards of concern with this system. Currently, GOES imagery, as well as 00Z UA samplings, confirm the transitioning of the quasi-zonal flow pattern to that of a more low amplitude longer wave pattern which will affect the weather over the next day and half or so. A notable embedded shortwave is emerging from the central Rockies at this hour helping to enhance a well developed band of snow and even some sleet over central KS just beginning to move into the forecast area. As a result of this minor adjustment in timing of the onset of precipitation, have moved up the advisory start time to be in effect now and kept the end time for 6pm on Monday. Further west of the area, the main lobe of energy continues to dig into the northern California and Nevada vicinity. A very complex short-term forecast has become more evident with more confidence in the short-term suite of guidance as the HRRR solutions seem to be handling much of the current weather in both positioning and intensity for the most part. Have leveraged this thinking in the short-term nowcast. Overall, confidence is medium to high in the synoptic solutions as well with the ECMWF winning out in the variance battle as the other solutions have been trending more in line with the original thinking from the ECMWF. The ECMWF has also been leveraged in previous forecasts to a larger degree than the GFS, NAM and Canadian thinking due to verification leading up to this event. That being said, there is still some uncertainty in my overall ice amounts due to dry slot positioning and loss of lift as waves move through the area. Essentially, this forecast doesn't feature major changes from the past two forecast cycles. It appears two main waves will impact the area. The first wave is evident and some areas of CSI/CI within the band working into central and east central KS have prompted the increase of snow totals overall south of the I-70 corridor. The overall southern track of the impinging shortwave favors a little more warm theta-e advection into the region and thus has allowed for more negative EPV to overspread the area enhancing the broad area of isentropic ascent for this morning into the early afternoon. Snow totals probably push the higher end of the 3-6 inch range before this first round of snow exits the area. It does appear the the DGZ does maintain favorable saturation and lift for this to all be snow. The subsequent round of snow and potential for icing will likely come into the overnight Sunday and into Monday morning as the main lobe of mid to upper level energy translates through the area. This appears to also be the round that brings much of the freezing rain/drizzle potential to mainly portions of east central KS. The culprit causing concern with this is still the dry slot aloft within the southwest flow. Additionally, low level temperature profiles support mostly super-cooled water rather than ice nucleation. All snow will be supported further north heading toward the I-70 corridor. Overall icing amounts probably stay below a quarter inch which is still minor icing impacts. Regardless, travel concerns will be the main impact during this time along with snow already impacting roadways. Wind still isn't a main concern with this system as the dynamics are overly impressive. The snow enhancements into Monday morning still hinge on the intensity of the mid level frontogenetical response in the H7-H6 layers. Various model progs are still focusing this band from around St. Joe back through the Manhattan vicinity. This could be enough with residual moisture in the atmosphere to squeeze out snowfall amounts of a few inches over northern areas. All told areas north of the I-70 corridor could see around 2-4 inches with some locally higher amounts within the most intense banding. .LONG TERM...(Monday through Saturday) Issued at 343 AM CST Sun Dec 15 2019 Much of the week ahead after this late weekend system moves through looks to remain dry. Longer wave ridging sets up over the area with southerly flow developing. This should help eat away the snowpack by the end of the week. A slow rise in temperatures initially give way to near 50s by next weekend. Early indications suggest that an area of weak low pressure develops and undergoes cyclogenesis over the northern northern Plains and dives southeast within the northwest flow passing to the east of the area. However, the ECMWF -- the best verifying synoptic solutions with the recent events -- doesn't develop this area of low pressure nearly as intense or as rapidly as the other solutions. So, again much uncertainly with the downstream impacts with any systems more than a few days out at this point. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 525 AM CST Sun Dec 15 2019 All terminals should remain solidly in MVFR to IFR categories for the period. Snow continues for the first half of the period with CIG/VIS reductions to LIFR at times throughout the day. Wind will generally be light and only back slowly. There may be a period tonight between waves of snowfall where CIG/VIS improves but not expecting improvements above MVFR at this point. && .TOP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST Monday for KSZ008>012- 020>024-026-034>040-054>056-058-059. && UPDATE...Picha/Skow SHORT TERM...Drake LONG TERM...Drake AVIATION...Drake
Hazardous weather outlook, Dec 15, 3:48 AM CST, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 348 AM CST Sun Dec 15 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-161000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 348 AM CST Sun Dec 15 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. A Winter Weather Advisory is in effect today and tonight across the entire area for a wintry mix of precipitation. Please reference this product for additional information. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Winter Weather Advisory is in effect through much of the day on Monday across the entire area for a wintry mix of precipitation. Please reference this product for additional information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Dec 15, 9:40 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
940 AM CST SUN DEC 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 5 NNW ADA 39.22N 97.91W
12/15/2019 M2.0 INCH OTTAWA KS COCORAHS
COCORAHS STATION KS-OT-2 BARNARD 7.5 ENE.
0700 AM SNOW 3 NNE BURLINGAME 38.80N 95.81W
12/15/2019 M2.0 INCH OSAGE KS COCORAHS
COCORAHS STATION KS-OS-19 BURLINGAME 3.5
NNE.
0700 AM SNOW 2 WSW JUNCTION CITY 39.02N 96.86W
12/15/2019 M2.0 INCH GEARY KS COCORAHS
COCORAHS STATION KS-GE-1 JUNCTION CITY 1.1
SW.
0800 AM SNOW 5 ENE PRINCETON 38.52N 95.19W
12/15/2019 M2.0 INCH FRANKLIN KS CO-OP OBSERVER
CO-OP OBSERVER STATION KPRK1 PRINCETON 5 NE.
0800 AM SNOW 2 NNW CENTROPOLIS 38.75N 95.37W
12/15/2019 M2.0 INCH DOUGLAS KS COCORAHS
COCORAHS STATION KS-DG-63 BALDWIN CITY 10.1
WSW.
0600 AM SNOW 3 ESE HOPE 38.67N 97.03W
12/15/2019 M2.0 INCH DICKINSON KS COCORAHS
COCORAHS STATION KS-DK-41 HERINGTON 4.5 W.
0700 AM SNOW WILSEY 38.63N 96.67W
12/15/2019 M2.5 INCH MORRIS KS CO-OP OBSERVER
CO-OP OBSERVER STATION WILK1 WILSEY.
0800 AM SNOW 1 SW HERINGTON 38.67N 96.95W
12/15/2019 M2.5 INCH DICKINSON KS CO-OP OBSERVER
CO-OP OBSERVER STATION HERK1 0.6 SW
HERINGTON.
0700 AM SNOW MINNEAPOLIS 39.12N 97.70W
12/15/2019 M2.6 INCH OTTAWA KS CO-OP OBSERVER
CO-OP OBSERVER STATION MNPK1 MINNEAPOLIS.
0700 AM SNOW 5 ESE EMPORIA 38.38N 96.10W
12/15/2019 M2.7 INCH LYON KS COCORAHS
COCORAHS STATION KS-LY-5 EMPORIA 5.6 ESE.
0700 AM SNOW 3 E HERINGTON 38.67N 96.89W
12/15/2019 M3.0 INCH MORRIS KS COCORAHS
COCORAHS STATION KS-MR-5 HERINGTON 2.8 ESE.
0700 AM SNOW WHITE CITY 38.80N 96.73W
12/15/2019 M3.0 INCH MORRIS KS CO-OP OBSERVER
CO-OP OBSERVER STATION WTCK1 WHITE CITY.
0700 AM SNOW HOPE 38.69N 97.08W
12/15/2019 M4.0 INCH DICKINSON KS COCORAHS
COCORAHS STATION KS-DK-19 HOPE 0.3 S.
&&Local storm report, Dec 15, 9:42 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
942 AM CST SUN DEC 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM SNOW 3 SSW AUBURN 38.86N 95.83W
12/15/2019 M3.0 INCH OSAGE KS TRAINED SPOTTER
&&
STThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 10:24 AM CST | Winter Weather Advisory | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more | 32 hr |
Nearby
Winter Storm Warnings in Kansas, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.